Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 19, NWS Midland/Odessa, TX

July 3, 2019Ector County, Midland County, Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 3, 2019, 11:29 PM CDT for Ector County, Midland County, Winkler County, Texas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 11:29 PM CDT (04:29 UTC)
Expired
Jul 4, 2019, 4:30 AM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 7 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 11:59 PM CDTFLASH FLOOD2 Ene Midland, TXFLASH FLOODING ALONG WADLEY AVE. SEVERAL CARS STALLED OUT.
Jul 4, 2:20 AM CDTFLASH FLOOD1 Ne Midland, TXWATER 5 FEET OVER FRONTAGE ROAD ALONG BUSINESS 20 AND MIDLAND DRAW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS54 KMAF 040429
FFWMAF
TXC135-329-495-040730-
/O.NEW.KMAF.FF.W.0019.190704T0429Z-190704T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1129 PM CDT Wed Jul 3 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Ector County in western Texas...
  Northern Midland County in western Texas...
  Northeastern Winkler County in western Texas...

* Until 230 AM CDT.

* At 1129 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Midland, Odessa, Greenwood, Goldsmith, Midland International Air
  and Space Port, West Odessa, Cotton Flat, Warfield, Midland
  Airpark, Skywest Airport, Odessa Schlemeyer Field, Notrees and
  Spraberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3208 10179 3186 10178 3175 10296 3207 10299

$$

29
2 follow-up statements
283 
WGUS74 KMAF 040507
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1207 AM CDT Thu Jul 4 2019

TXC135-329-495-040730-
/O.CON.KMAF.FF.W.0019.000000T0000Z-190704T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-Midland TX-Winkler TX-
1207 AM CDT Thu Jul 4 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM CDT FOR
ECTOR...NORTHERN MIDLAND AND NORTHEASTERN WINKLER COUNTIES...

At 1200 AM CDT, the public reported flash flooding occurring in 
Midland. Parts of Wadley Ave are underwater with stalled cars. 
Travel is not recommended in these areas at this time.

Some locations that will experience flooding include...
Midland, Odessa, Greenwood, Goldsmith, Midland International Air and
Space Port, West Odessa, Cotton Flat, Warfield, Midland Airpark,
Skywest Airport, Odessa Schlemeyer Field, Notrees and Spraberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3208 10179 3186 10178 3175 10296 3207 10299

$$

29
890 
WGUS54 KMAF 040724
FFWMAF
TXC135-329-495-040930-
/O.EXT.KMAF.FF.W.0019.000000T0000Z-190704T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
224 AM CDT Thu Jul 4 2019

The National Weather Service in Midland has extended the

* Flash Flood Warning for...
  Ector County in western Texas...
  Northern Midland County in western Texas...
  Northeastern Winkler County in western Texas...

* Until 430 AM CDT.

* At 223 AM CDT, the public reported flash flooding is still 
  occurring from recent heavy rains, especially in low water 
  crossing areas.

* Some locations that will experience flooding include...
  Midland, Odessa, Greenwood, Goldsmith, Midland International Air
  and Space Port, West Odessa, Cotton Flat, Warfield, Midland
  Airpark, Skywest Airport, Odessa Schlemeyer Field, Notrees and
  Spraberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3208 10179 3186 10178 3175 10296 3207 10299

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 6:32 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 3, 6:32 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Wed Jul 3 2019

.DISCUSSION...

&&

.AVIATION...
VFR overall with diurnal CU and some high clouds from storms.
Could see some low clouds over the Permian Basin toward morning
with borderline MVFR cigs at MAF. Also have tempo TSRA at CNM and
HOB until 03z. Nocturnal LLJ should keep wind up tonight.

&&

.PREV DISCUSSION... /issued 217 PM CDT Wed Jul 3 2019/

DISCUSSION...
An upper level ridge of high pressure will be anchored across
the forecast area the next seven days. Despite the presence of
the ridge, low level moisture and weak upper level disturbances
trapped within the ridge will produce the risk of isolated to
widely scattered showers and thunderstorms each day. The better
chance most days will be across the favored higher terrain where
the cap will be easier to break in upslope flow. Not expecting
much severe weather due to weak shear and modest cape, although a
few storms could pulse to severe levels.

With the persistent ridge in the area, temperatures are expected
to be above normal the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  97  73  97 /  10   0   0   0
Carlsbad                       70 102  73 101 /  10   0  10  10
Dryden                         72  97  73  96 /  10  10  10   0
Fort Stockton                  72  99  73  98 /  10  10  10  10
Guadalupe Pass                 70  95  71  94 /  10  10   0  10
Hobbs                          68  99  70  98 /  20  10  10  10
Marfa                          61  93  60  92 /  10  20  10  30
Midland Intl Airport           72  98  73  98 /  10   0   0  10
Odessa                         72  99  73  98 /  10   0   0   0
Wink                           72 103  72 102 /  10   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jul 3, 1:36 PM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
136 PM CDT Wed Jul 3 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
136 PM CDT Wed Jul 3 2019 /1236 PM MDT Wed Jul 3 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 3, 10:36 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1036 PM CDT Wed Jul 3 2019

TXZ045>048-050>052-060>063-040415-
Midland TX-Martin TX-Dawson TX-Scurry TX-Andrews TX-Ector TX-
Glasscock TX-Howard TX-Gaines TX-Borden TX-Winkler TX-
1036 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...ECTOR...
ANDREWS...WEST CENTRAL SCURRY...NORTHEASTERN WARD...MIDLAND...
SOUTHEASTERN GAINES...NORTHEASTERN WINKLER...SOUTHERN BORDEN...
HOWARD...MARTIN AND SOUTHERN DAWSON COUNTIES UNTIL 1115 PM CDT...

At 1035 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Lamesa to 10 miles west
of Goldsmith. Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Midland, Odessa, Big Spring, Andrews, Lamesa, Ackerly, Greenwood,
Stanton, Coahoma, Goldsmith, Sand Springs, Lomax, Lenorah, Midland
International Air and Space Port, Luther, West Odessa, J B Thomas
Reservoir, Los Ybanez, Cotton Flat and Patricia.

This includes Interstate 20 between mile markers 92 and 188.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3272 10109 3192 10149 3165 10279 3220 10306
      3274 10197
TIME...MOT...LOC 0335Z 278DEG 52KT 3262 10209 3204 10278

87
Special weather statement, Jul 3, 10:38 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1038 PM CDT Wed Jul 3 2019

TXZ060-067-040415-
Ward TX-Winkler TX-
1038 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTH CENTRAL
WARD AND WINKLER COUNTIES UNTIL 1115 PM CDT...

At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kermit, moving southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kermit, Wink, Winkler County Airport and Monahans Sandhills State
Park.

LAT...LON 3200 10311 3200 10307 3203 10306 3207 10300
      3165 10280 3164 10321 3190 10329
TIME...MOT...LOC 0338Z 330DEG 16KT 3184 10308
Special weather statement, Jul 3, 10:38 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1038 PM CDT Wed Jul 3 2019

TXZ059-060-067-068-075-274-040415-
Loving TX-Pecos TX-Crane TX-Reeves County Plains TX-Ward TX-
Winkler TX-
1038 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES...WARD...WINKLER...WESTERN CRANE AND SOUTHEASTERN LOVING
COUNTIES UNTIL 1115 PM CDT...

At 1038 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kermit, moving southeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Monahans, Kermit, Wink, Mentone, Thorntonville, Barstow, Pyote,
Wickett, B F Goodrich Testing Track, Roy Hurd Memorial Airport,
Monahans Sandhills State Park and Winkler County Airport.

This includes Interstate 20 between mile markers 48 and 89.

LAT...LON 3173 10368 3202 10299 3169 10280 3165 10280
      3165 10277 3156 10272 3119 10319
TIME...MOT...LOC 0338Z 321DEG 15KT 3183 10309

87
Local storm report, Jul 3, 10:50 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1050 PM CDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             KERMIT                  31.85N 103.09W
07/03/2019  M1.75 INCH       WINKLER            TX   TRAINED SPOTTER

&&

SCOTT.KLEEBAUER
Special weather statement, Jul 3, 11:14 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1114 PM CDT Wed Jul 3 2019

TXZ050>052-061>063-040500-
Midland TX-Martin TX-Andrews TX-Ector TX-Glasscock TX-Howard TX-
1114 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...ECTOR...
SOUTHEASTERN ANDREWS...MIDLAND...SOUTHWESTERN HOWARD...MARTIN AND
SOUTHEASTERN DAWSON COUNTIES UNTIL MIDNIGHT CDT...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Lenorah to near Midland to near
West Odessa. Movement was southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Midland, Odessa, Big Spring, Greenwood, Stanton, Goldsmith, Forsan,
Lomax, Lenorah, Midland International Air and Space Port, West
Odessa, Tarzan, Cotton Flat, Warfield, Midland Airpark, Skywest
Airport, Courtney, Odessa Schlemeyer Field, Big Spring
McMahon-Wrinkle Airpark and Stanton Municipal Aiport.

This includes Interstate 20 between mile markers 107 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3169 10179 3165 10240 3211 10281 3223 10226
      3253 10187 3252 10179 3209 10133
TIME...MOT...LOC 0414Z 318DEG 22KT 3231 10175 3196 10206 3184 10258

29
Special weather statement, Jul 3, 11:15 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1115 PM CDT Wed Jul 3 2019

TXZ067-068-075-274-040500-
Pecos TX-Crane TX-Reeves County Plains TX-Ward TX-
1115 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EAST
CENTRAL REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL
MIDNIGHT CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pyote, or 14 miles southwest of Monahans, moving
southeast at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Grandfalls, Pyote, Royalty, Coyanosa and Imperial Reservoir.

This includes Interstate 20 between mile markers 61 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3140 10326 3160 10317 3145 10264 3102 10292
TIME...MOT...LOC 0415Z 302DEG 19KT 3145 10307

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:56 PM CDTSpecial Weather StatementMAFLoving, Reeves, Winkler49 min
Jul 3, 9:02 PM CDTSpecial Weather StatementMAFAndrews, Gaines43 min
Jul 3, 9:25 PM CDTAreal Flood AdvisoryMAFGaines2 hr
Jul 3, 9:31 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward119 min
Jul 3, 9:49 PM CDTSpecial Weather StatementMAFAndrews, Gaines41 min
Jul 3, 9:50 PM CDTSpecial Weather StatementMAFLoving40 min
Jul 3, 10:36 PM CDTSpecial Weather StatementMAFAndrews, Ector, Howard, Martin, Midland39 min
Jul 3, 10:38 PM CDTSpecial Weather StatementMAFWinkler37 min
Jul 3, 10:51 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler54 min
Jul 3, 11:14 PM CDTSpecial Weather StatementMAFEctor, Martin, Midland46 min
Jul 3, 11:15 PM CDTSpecial Weather StatementMAFWard45 min
Jul 3, 11:24 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 4, 12:11 AM CDTSpecial Weather StatementMAFCrane49 min
Jul 4, 12:14 AM CDTSpecial Weather StatementMAFCrane, Glasscock, Midland46 min
Jul 4, 1:02 AM CDTSpecial Weather StatementMAFCrane, Pecos, Reagan, Upton28 min
Jul 4, 2:00 AM CDTSpecial Weather StatementMAFPecos30 min
Jul 4, 5:31 PM CDTSpecial Weather StatementMAFBrewster59 min
Jul 4, 6:39 PM CDTSpecial Weather StatementMAFBrewster66 min
Jul 4, 6:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.